8 Medications That Can Cause You to Have a Thinning Hair Problem

Vin Diesel, Bruce Willis, Jason Statham, Dwayne “The Rock” Johnson, Tyrese Gibson.


If the first thing you thought of was, “Hey, all these men are some of Hollywood’s most handsome,” then we absolutely agree.

There’s also another common factor they share: They’re hot without hair.

Bald is beautiful, indeed. But for women, it can be a nightmare to see your hair thinning. Or worse, falling in clumps!

When you have a hair problem, it doesn’t automatically make your genes the culprit. The thing is, you’re just as at risk of experiencing hair loss as your next-door guy neighbor. That’s because hair thinning also affects females – up to 21 million of women in the U.S., in fact.

As such, you need to know what may cause it. And one commonly overlooked possible cause is medication.

Here are eight of them that could actually be causing your hair to thin.

1. Medications for Acne

Acne, one of the most common type of skin conditions, often results from hormonal changes. Because Vitamin A helps with controlling hormonal imbalances, many acne drugs and supplements contain high levels of this vitamin.

In small doses, this vitamin can help keep follicle damage at bay. Too high a dosage though, and the follicles can shut off.

Accutane in particular is one such prescription that can lead to mild, even severe hair loss.

If you’re medicating for acne and you’ve noticed more shedding than the normal 50 to 100 strands a day, then don’t hesitate to contact your doctor. It’s likely that the medicine you’re taking is causing this scary hair problem.

Also, don’t forget to supplement with Vitamin C and zinc. They can help you fight the loss as you seek other alternative acne treatments.

2. Antidepressants

Like your entire body needs rest, the same goes true for hair follicles. This break, called the “telogen” stage, usually occurs after your hair follicles were hard at work growing strands for two years. It’s normal.

But some types of antidepressants can cause premature resting of the hair roots. When this happens, telogen effluvium occurs. Basically, it results in the roots going into the resting phase sooner than normal.

And when this takes place, you’ll soon notice you have a hair problem, in the form of sparse hair loss.

Prozac has seen its fair share of causing such hair loss issues, as well as the drug Lithium. The problems usually arise a few months after starting with the antidepressant medication, although they can also happen after a year.

Friendly word of warning though: Don’t just stop taking your antidepressants right there and then when you notice hair loss. You should talk to your doctor first to find out any possible substitute that may lower your risk of experiencing hair loss.

3. Medications for High Blood Pressure

High blood pressure medications, also known as betablockers, save the lives of about 75 million U.S. adults. But for many, it also comes with the price of lower hair production.

This hair problem is especially true in people taking metoprolol and propranolol. There are also some angiotensin-converting enzyme inhibitors that can lead to hair loss.

The good news is, most of these hair concerns related to taking betablockers are reversible. That being said, you shouldn’t stop taking your blood pressure medications in the hopes of keeping your hair intact.

Besides, you’ll find supplements and even hair shampoo that can help reduce hair shedding. Talk to your doctor about taking these supplements so you can keep your blood pressure at a normal level without the added stress of hair loss.

4. Birth Control

Birth control is the only group of drugs that can lead to hair loss after you drop it from your regimen.

It’s because these drugs have anti-androgens in them. Basically, these combat the effects of male sex hormones, including testosterone and dihydrotestosterone. But they also help lower hair problem risks.

Hair loss can happen when your body has grown accustomed to these male hormone-counteracting effects. So, when you stop taking birth control, it can lead to a sudden onset of hair loss.

Again, it’s important to consult your doctor first prior to discontinuing birth control. Or, if you’re just about to start, make sure you discuss with your GP any short- and long-term impact of contraceptives.

5. Anticoagulants or Blood Thinners

Aspirin isn’t on the list, just in case you suddenly jump up in panic. We’re referring to dedicated anticoagulants that people with high risk for blood clots take. As well as those suffering from deep vein thrombosis (DVT).

The hair problem that you may experience when taking any of these drugs is the previously-discussed telogen effluvium. In most cases, hair loss starts three months in after you’ve started your medication. The most commonly-reported blood thinners causing hair loss include warfarin sodium and heparin injections.

6. Ibuprofen

Ibuprofen, such as Advil and Motrin, is a household name. And it’s much thanks to its effectiveness as a painkiller, anti-inflammatory, and fever reducer.

However, some studies have also found a link between hair loss and ibuprofen. The good news is, there is less than 1% risk of suffering from this hair problem.

7. Medication for Thyroid

The thyroid gland, responsible for regulating metabolism, controlling hormones, and producing protein can enter a state of either being underactive or overactive. Regardless of which state yours is in, you may experience hair loss.

To make things worse, many drugs for thyroid issues can also exacerbate hair loss.

Fortunately, both hair problem types are reversible. Talk to your doctor about adjusting your dosage in case you experience significant hair shedding.

8. Weight Loss Drugs

You may want to see your weight drop, but taking those weight loss drugs can also lead to a drop in your hair strand count. Sudden changes in your body’s metabolic rate and hormones can stress your hair follicles so much so that they temporarily shut down.

Even if you need to lose weight, it’s better to go the natural way and build your diet around nutritious meals. Healthier food, combined with increased physical activities, can even help you improve your hair health!

Saying Goodbye to Your Hair Problem

Now that you know more about the medications that may be causing your hair problem, you can take the necessary steps to reduce the risks. Again, don’t take matters into your own hands and put the brakes on taking your medications. Talk to your doctor about adjustments in dosage or better alternatives.

Our blog is also full of hair health and hair loss tips that you’ll find useful. Feel free to explore it!

Share this post

0 0 vote
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments